Heat, Alexander
- When
- August 21, 11:00 AM CST to 4:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Heat indices peaked around 105 degrees during the afternoon. A total eclipse of the sun during the afternoon helped to keep temperatures and heat indices from climbing higher.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Heat indices peaked around 105 degrees during the afternoon. A total eclipse of the sun during the afternoon helped to keep temperatures and heat indices from climbing higher. At a music festival near Marion, 15 people had to be treated for heat-related illnesses. The peak heat indices were 107 degrees at Mount Vernon and Cairo, 106 at Carmi and Fairfield, and 105 at Carbondale and Harrisburg. A strong 500 mb ridge over the southeast U.S. and Lower Mississippi Valley resulted in hot and humid weather. Surface high pressure over the central Appalachian Mountains produced a south wind flow of hot and humid air.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 21, 3:21 AM CST, 7 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 421 AM CDT Mon Aug 21 2017 .SHORT TERM...(Today through Wednesday night) Issued at 418 AM CDT Mon Aug 21 2017 ...Monday morning discussion for solar eclipse day and into Tuesday... As anticipated, mesoscale concerns today and this evening will override the general weather picture for the solar eclipse day and into Tuesday. CAM (Convection Allowing Models) such as the ESRL HRRR and to a lesser degree the NAM-WRF (NMM version) are depicting more shower and thunderstorm coverage around and shortly after the eclipse passage in southern Illinois and southeast Missouri. Although this has been a concern the last few days, it looks like it may be a reality this afternoon and tonight. Even at 08z (3am CDT), pockets of LAPS maximum surface based CAPE to the west, southwest, and north of the WFO PAH forecast area are ranging from 1000-1200 j/kg2. The NAMNest (blended ensemble of NAM-WRF guidance) corresponds fairly well with generating convection during the day along these instability gradients. Differential heating, associated with pockets of early morning patchy fog and ground fog, will help to support some differential heating during the morning. In addition, the progression of antecedent debris cloud cover from thunderstorms over Missouri and Kansas last evening and overnight will complicate the morning cloud cover forecast. A plume of low to middle 70 dewpoints from southeast Missouri through southern Illinois will provide the fuel for afternoon and evening thunderstorm development within the WFO PAH forecast area. Current reduction of the KPAH and KVWX ground clutter patterns suggesting a deeper moisture profile to the west, and is in line the increase of 1000-500 mb moisture across the western part of the WFO PAH forecast area today. Some channeled vorticity appears to be focused across southern Illinois, Southwest Indiana, and southeast Missouri, so sufficient lift may be available to tap the low level instability. West to east oriented bulk shear near 20 knots may provide some downstream translation of mid-upper level cloud cover from thunderstorms this afternoon. For today, the WFO PAH forecast area remains just south of the marginal risk of severe thunderstorms outlooked by the Storm Prediction Center. However, am concerned that there may be some wind potential with a cluster of thunderstorms expected near the I-64 corridor after the eclipse passage. The Marginal to Slight risk area for thunderstorms from SPC for Tuesday still looks good. There is a lot more to discuss, but will summarize here. Cloud cover over most of the WFO PAH forecast area should thin out between 10 am and noon. During the hour of the eclipse passage through the WFO PAH forecast area, some initial thunderstorm development will be possible from Mount Vernon to Pinckneyville, with more isolated development west of a Perryville to Poplar Bluff Missouri line. The partly cloudy skies will be most evident over southern Illinois, southwest Indiana, and southeast Missouri during the eclipse hour. Widely scattered thunderstorms are expected to increase in coverage across southern Illinois, southeast Missouri, and possibly the Purchase area of west Kentucky between 2 pm and 7 pm CDT today. Heat index values over southeast Missouri are expected to move across the 100 degree threshold by noon, moving into southern Illinois and the Purchase area of west Kentucky between 3 pm and 6 pm, ahead of any shower or thunderstorm development. For travelers on Tuesday, thunderstorms may be ongoing in southern Illinois by daybreak, moving southeast throughout the day. Some severe thunderstorm will be expected. All in all, a complicated forecast. Cloud cover may change minute by minute during the eclipse hour today. .LONG TERM...(Thursday through Sunday) Issued at 418 AM CDT Mon Aug 21 2017 Unseasonably cool conditions will take us right through the latter half of the work week as Canadian originated high pressure drifts slowly east across the Great Lakes region. This high will suppress the summer heat well to the south of our region. The models continue to indicate 850 mb temps will fall to around 11C both Thursday and Friday. The extreme dryness of the air mass will yield clear, cool nights and sunny, pleasant afternoons. Overnight min temps will be mainly in the 55 to 60 degree range Thursday night. Daytime highs Thu/Friday will range from near 80 to the lower 80s with quite low relative humidities. The high will shift gradually east over the weekend, which will allow a slow warming trend to get under way, and temps to return to more seasonal norms. && .AVIATION... Issued at 1145 PM CDT Sun Aug 20 2017 Winds will be calm or near calm tonight, so we could see a repeat of this morning's fog, with the worst conditions at KCGI and KPAH. Some isolated to scattered convection will be possible over southeast Missouri by late morning Monday, but most of it should be to the west and northwest of KCGI. Otherwise, some diurnal cu will form that should stay few to scattered. Cu will dissipate after around 00Z and some high level clouds will be possible during the evening hours. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...Smith LONG TERM...GM
Hazardous Weather Outlook National Weather Service Paducah KY 451 AM CDT Mon Aug 21 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-221000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 451 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Heat index values between 100 and 105 degrees will be possible across southeast Missouri, Southern Illinois, and the Purchase area of West Kentucky between Noon and 6 pm CDT. Scattered thunderstorms are expected to develop near the I-64 corridor in southern Illinois and southwest Indiana, as well as the foothills of southeast Missouri around 1 pm and work southward into west Kentucky during the early evening. Another round of thunderstorms are expected after midnight near the I-64 corridor. Some of the thunderstorms in southern Illinois and southeast Missouri may produce isolated wind gusts between 40 to 55 mph during the afternoon. Locally heavy rain and lightning will also be a hazard with these thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The Storm Prediction Center continues outlook a Marginal to Slight Risk of Severe Thunderstorms for the entire area for Tuesday and Tuesday night. The Slight risk of Severe Thunderstorms stretches east of a line from Benton Illinois and Benton Kentucky, and includes all of southwest Indiana, most of the Pennyrile region of west Kentucky, and part of southeast Illinois. Damaging wind and Hail will be the primary hazards Tuesday afternoon and evening. Locally heavy rain, capable of producing isolated flooding, may be possible during the evening. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation may be requested for Tuesday and Tuesday night. Smith
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 623 AM CDT Mon Aug 21 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-212300- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 623 AM CDT Mon Aug 21 2017 ...Heat Index Values 100 to 105 expected this afternoon over part of the Quad State region... Hot and humid conditions will be the rule today, regardless of the passage of the solar eclipse through the region this afternoon, as air temperatures top out in the lower 90s. Heat index readings are expected to reach 100 degrees by noon over Southeast Missouri. As temperatures rise into the lower 90s, heat index readings above 100 degrees will build northeast across southern Illinois and the Purchase area of West Kentucky, west of the Land between the Lakes. Heat index values at or above 100 degrees will likely persist through 6 pm CDT today. The rest of the Quad State region will see heat index values top out in the upper 90s this afternoon. If you are planning to be outside today for an extended period of time, be sure to keep hydrated by drinking plenty of water. Look for opportunities to get out of the heat from time to time, and into the shade or in an air conditioned building. Keep watch on those with you that may be susceptible to or unaccustomed to the heat and humidity, typical for late August in this region. Smith
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1100 AM CDT Mon Aug 21 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211800- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 1059 AM CDT Mon Aug 21 2017 ...Heat Index Values 100 to 105 expected this afternoon... Heat index values will reach at least 100 degrees this afternoon. Some locations will likely experience heat indices around 105 degrees, mainly from southeast Missouri into southwest Illinois. The eclipse will temporarily lower heat indices into the 90s. Heat indices will rebound above 100 after the eclipse. Actual air temperatures will top out in the lower 90s. Heat index values at or above 100 degrees will likely persist through 6 pm today. If you are planning to be outside today for an extended period of time, be sure to keep hydrated by drinking plenty of water. Look for opportunities to get out of the heat from time to time, and get into the shade or in an air conditioned building. Keep watch on those persons who may be unaccustomed to the heat and humidity.
The national radar mosaic for the moment the first event began.
19 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714711, 714712, 714713, 714714, 714715, 714716, 714717, 714718, 714719, 714720, 714721, 714722, 714723, 714724, 714726, 714727, 714728, 714729, 714730.